Alert archive / Louisiana / Special Weather Statements in 2021
Special Weather Statement, NWS New Orleans, LA
NWS New Orleans, LA issued this special weather statement at Jul 17, 2021, 3:12 PM CDT for Ascension Parish, Louisiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2021, 3:12 PM CDT (20:12 UTC)
- Expired
- Jul 17, 2021, 3:45 PM CDT
- In force
- 33 min
- Issued by
- NWS New Orleans, LA
County Ascension Parish, LA
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 8.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2285 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
074 WWUS84 KLIX 172012 SPSLIX Special Weather Statement National Weather Service New Orleans LA 312 PM CDT Sat Jul 17 2021 LAZ048>050-172045- Livingston-Ascension-East Baton Rouge- 312 PM CDT Sat Jul 17 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ASCENSION...WEST CENTRAL LIVINGSTON AND SOUTHERN EAST BATON ROUGE PARISHES... At 312 PM CDT, a strong thunderstorm was located near Port Vincent, or 8 miles south of Denham Springs. The storm is nearly stationary. Winds in excess of 40 mph are possible with this storm. Locations impacted include... French Settlement and Port Vincent. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3033 9100 3045 9094 3040 9074 3022 9086 TIME...MOT...LOC 2012Z 298DEG 1KT 3036 9091 $$ PG
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this special weather statement went out at Jul 17, 1:09 PM CDT, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 17, 1:09 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion National Weather Service New Orleans LA 109 PM CDT Sat Jul 17 2021 .AVIATION (18Z TAF DISCUSSION)... Numerous showers and scattered thunderstorms have formed across the area early this afternoon. Convection is poorly organized and pulsy, making it rather difficult to pinpoint when or even if it will hit a terminal. Therefore, have continued to advertise VCTS before 00Z. Have added a 2-3 hour TSRA tempo group for the select terminals where coverage is greatest over the next 3-5. This activity should dissipate with the loss of heating between 23-01Z. Similar to last night, IFR conditions with low clouds may develop overnight (after 06Z) across inland terminals, including BTR and MCB. Conditions should improve to VFR by 14-15Z as stratus mixes out. Scattered to numerous showers and storms are expected once again Sunday mainly from late morning through sunset. The greatest coverage will be during peak heating in the afternoon. && .PREV DISCUSSION... /issued 1026 AM CDT Sat Jul 17 2021/ MORNING UPDATE... Another day ending in 'y' with numerous pop-up showers and storms. This is thanks to the setup of weak troughing aloft that has been commonplace over the Gulf Coast states so far this summer. The challenge with today's forecast is trying to add timing and location details of showers and storms. Convection will mainly be diurnally driven with peak coverage during the afternoon hours. Also, leftover nocturnal convection over the coastal waters this morning should gradually shift inland by early afternoon as the atmosphere destabilizes over land. Showers and storms are forecast to be mainly isolated before that happens. However, locally higher coverage is likely later this morning in vicinity along the SE LA/MS coasts and south/north shore where lake/sea breezes provide a focus for convective initiation. While all locations are at risk to see showers and storms this afternoon, there are a few preferred areas. Based on upstream radar trends, the first area is coastal MS and adjacent parts near the Pearl River. This is where the previously mentioned activity over the MS Sound should move/redevelop inland during the early and mid afternoon. A weak shortwave disturbance should provide some support for the convection in our far eastern zones. The second area where higher coverage of showers and storms are anticipated this afternoon is west of I-55. The focus for convection will be low-level convergence that is forecast to develop in our western zones of southeast LA. Models generally show this low- level convergence becoming enhanced during the mid to late afternoon when high pressure ridges westward, causing the flow to back out of the east as far west of Lake Pontchartrain. Meanwhile, southerly flow persists west of I-55 in response to a weak surface trough developing over northern LA. This theory is generally supported by the latest CAMs. The 12Z LIX RAOB sounding this morning looks awfully similar to yesterdays (with only subtle cooling in the 850-700 mb layer and warming above 500 mb. Winds were less than 15 kt below 250 mb and even expected to weaken further per 12Z HRRR forecast soundings (6 kt or less through 250 mb). The sounding is mostly saturated throughout the troposphere with PWATs around 2.1". This setup will once again support locally heavy rainfall with storms being slow movers (< 10 kt) and efficient rainfall producers. Accordingly, the risk for flash flooding will be present this afternoon though it should be very isolated/localized. While the forecast reflects rainfall amounts under 1/3" across the CWA, localized amounts of 2- 4"+ seems plausible, especially where boundary (e.g., outflow or lake/sea breeze) motion stalls or moves in the opposite direction of storm motion, leading to training for a couple of hours. JRK PREV DISCUSSION... /issued 327 AM CDT Sat Jul 17 2021/ SYNOPSIS... At the surface, the Bermuda high remains in place, stretching westward along the northern Gulf Coast. Aloft, weak troughing extended from Lake Michigan southward into Louisiana. Low level onshore flow continues to keep moisture levels high across the area, with the 00z LIX sounding remaining above 2 inches of precipitable water. Away from direct marine influences, early morning temperatures are generally in the mid 70s. A few showers were noted along the coast and over the coastal waters, with areal coverage likely to increase as we get closer to sunrise. SHORT TERM (through Monday night)... The weak troughing over the area isn't going anywhere anytime soon, at least not in the short term. Convective temperatures are expected to remain in the upper 80s to around 90 through Monday, which we've generally been reaching around midday. Precipitable water values will remain in the 2.0-2.3 inch range for the most part. In addition, lake and sea breeze boundaries could help focus convective development. All of this adds up to daily rounds of numerous showers and scattered thunderstorms, with an emphasis on the afternoon hours. With the weak wind fields in place, cell movement will be rather slow, probably 10 mph at best. While areal average rain amounts on any day are likely to remain under an inch, highly efficient rainfall processes with the strongest storms will produce spot totals considerably higher than that, which will have to potential to produce street flooding in a few spots. Will not drift far from forecast temperature guidance, considering the convective temperatures each day. A few locations may fall short of those readings, depending on the timing of convective development. 35 LONG TERM (Tuesday and beyond)... On Tuesday, models indicate that the base of the trough that digs across the Appalachian Mountains early in the week will pinch off and drift westward into Texas. As it does so, a broad low will be trying to develop. This will only continue to enhance shower and thunderstorm development across the forecast area. GFS shows that PW's will be hovering right below the average max for this time year (2.45"). Know that, expect a near 100% coverage as well as the chance for heavy rainfall. Also, convective initiation will likely begin early in the morning, if not really already ongoing (in weaker fashion) during the overnight to morning timeframe. Rainfall totals upwards of 4+ inches will be likely at a half dozen or so locations. Wednesday looks pretty much the same. The remainder of the week could be turning back to more typical summertime pattern of 20-40% coverage and less of a widespread heavy rain threat. Medium range models are starting to show solutions where upper level ridge develops and centers itself in the midsection of the country. Don't believe this pattern has setup yet this summer...its about time. MEFFER AVIATION... VFR conditions have developed at 15Z after the morning low clouds and fog has lifted. A repeat of scattered to numerous SHRA/TS will impact most TAF airports again today, with most storms dissipating prior to 02z Sunday. MEFFER/35 MARINE... Outside of the typical risk of thunderstorms and isolated waterspouts each day, very benign conditions are expected over the coastal waters through early next week. The thunderstorm and waterspout risk will be most pronounced in the morning hours with convective development easing by the afternoon as a seabreeze pattern takes hold each day. A broad ridge of high pressure will extend from the eastern Gulf across the coastal waters, and this will keep a prevailing onshore flow of around 10 knots in place through the period. Seas will generally remain at 3 feet or less. && .PRELIMINARY POINT TEMPS/POPS... MCB 72 87 72 86 / 40 70 40 90 BTR 74 90 74 89 / 40 60 40 90 ASD 74 90 74 89 / 20 50 30 90 MSY 78 90 78 91 / 20 60 30 90 GPT 76 88 75 88 / 20 50 30 80 PQL 74 88 74 88 / 20 60 40 80 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...None. GM...None. MS...None. GM...None. &&
In the hours before
Special weather statement, Jul 17, 2:28 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service New Orleans LA
228 PM CDT Sat Jul 17 2021
MSZ077-172015-
Pearl River-
228 PM CDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PEARL RIVER
COUNTY...
At 227 PM CDT, a strong thunderstorm was located near Lumberton, or
near Poplarville. The storm is nearly stationary.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Poplarville.
This includes Interstate 59 in Mississippi between mile markers 29
and 42.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3096 8934 3089 8934 3082 8951 3095 8964
3101 8959 3101 8951 3100 8950 3100 8947
3098 8947 3098 8943 3101 8942 3101 8939
TIME...MOT...LOC 1927Z 230DEG 3KT 3094 8951
PGSpecial weather statement, Jul 17, 2:58 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service New Orleans LA
258 PM CDT Sat Jul 17 2021
LAZ034-035-172045-
Pointe Coupee-West Feliciana-
258 PM CDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WEST FELICIANA AND
SOUTHEASTERN POINTE COUPEE PARISHES...
At 258 PM CDT, a strong thunderstorm was located over Livonia, or 8
miles southwest of New Roads, moving northeast at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
New Roads, St. Francisville, Livonia and Fordoche.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3091 9152 3079 9124 3078 9125 3051 9149
3056 9163
TIME...MOT...LOC 1958Z 206DEG 16KT 3059 9153
PGSpecial weather statement, Jul 17, 3:00 PM CDT, 12 minutes before
Special Weather Statement National Weather Service New Orleans LA 300 PM CDT Sat Jul 17 2021 LAZ036-037-048-050-172045- Livingston-St. Helena-East Feliciana-East Baton Rouge- 300 PM CDT Sat Jul 17 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ST. HELENA... NORTHWESTERN LIVINGSTON...EAST CENTRAL EAST FELICIANA AND NORTHEASTERN EAST BATON ROUGE PARISHES... At 300 PM CDT, a strong thunderstorm was located over Walker, or near Denham Springs, moving northeast at 20 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Denham Springs, Walker, Montpelier and Watson. This includes Interstate 12 between mile markers 13 and 18. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3043 9086 3048 9098 3083 9088 3071 9060 TIME...MOT...LOC 2000Z 206DEG 16KT 3051 9090 PG
Special weather statement, Jul 17, 3:02 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service New Orleans LA
302 PM CDT Sat Jul 17 2021
LAZ056-172030-
Assumption-
302 PM CDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ASSUMPTION PARISH...
At 302 PM CDT, a strong thunderstorm was located near Bayou Geneve,
or near Napoleonville. The storm is nearly stationary.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Napoleonville, Supreme and Labadieville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2997 9110 2991 9089 2968 9104 2973 9111
2975 9109 2978 9110 2981 9110 2984 9113
2984 9115 2985 9118
TIME...MOT...LOC 2002Z 298DEG 1KT 2986 9108
PGSpecial weather statement, Jul 17, 3:12 PM CDT, 0 minutes before
Special Weather Statement National Weather Service New Orleans LA 312 PM CDT Sat Jul 17 2021 LAZ048>050-172045- Livingston-Ascension-East Baton Rouge- 312 PM CDT Sat Jul 17 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ASCENSION...WEST CENTRAL LIVINGSTON AND SOUTHERN EAST BATON ROUGE PARISHES... At 312 PM CDT, a strong thunderstorm was located near Port Vincent, or 8 miles south of Denham Springs. The storm is nearly stationary. Winds in excess of 40 mph are possible with this storm. Locations impacted include... French Settlement and Port Vincent. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3033 9100 3045 9094 3040 9074 3022 9086 TIME...MOT...LOC 2012Z 298DEG 1KT 3036 9091 PG
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 8:31 AM CDT | River Flood Warning | LIX | Saint Tammany | 11 hr |
| Jul 17, 11:51 AM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans | 54 min |
| Jul 17, 1:01 PM CDT | Areal Flood Advisory | LIX | Jefferson, Orleans, Saint Bernard | 119 min |
| Jul 17, 2:58 PM CDT | Special Weather Statement | LIX | Pointe Coupee | 47 min |
| Jul 17, 3:00 PM CDT | Special Weather Statement | LIX | Livingston | 45 min |
| Jul 17, 3:02 PM CDT | Special Weather Statement | LIX | Assumption | 28 min |
| Jul 17, 3:41 PM CDT | Special Weather Statement | LIX | East Baton Rouge | 34 min |
| Jul 17, 3:52 PM CDT | Special Weather Statement | LIX | Ascension | 38 min |
| Jul 17, 4:38 PM CDT | Special Weather Statement | LIX | Tangipahoa | 37 min |
| Jul 17, 5:28 PM CDT | Special Weather Statement | LIX | Washington | 47 min |
| Jul 17, 2:28 PM CDT | Special Weather Statement | LIX | Pearl River | 47 min |
| Jul 17, 3:43 PM CDT | Special Weather Statement | LIX | Pike | 32 min |
| Jul 17, 4:55 PM CDT | Special Weather Statement | LIX | Wilkinson | 35 min |
| Jul 17, 5:57 PM CDT | Special Weather Statement | LIX | Amite | 33 min |
Nearby
Special Weather Statements in Louisiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.